California, 2021

Debris Flow and Flooding in California, September 9 to 10, 2021

September 9 to 10, 2021 · NWS SGX · 9 events in 5 counties and zones

Scattered thunderstorms produced heavy rain and severe wind gusts across the Inland Empire, mountains and deserts on Thursday, September 9, leading to flooding, debris flows and rock slides. Elevated convection also made it to the coast on September 9.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$21,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Scattered thunderstorms produced heavy rain and severe wind gusts across the Inland Empire, mountains and deserts on Thursday, September 9, leading to flooding, debris flows and rock slides. Elevated convection also made it to the coast on September 9. On September 10, severe thunderstorms producing heavy rainfall impacted the lower deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 9, 12:46 PM PST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 9, 12:46 PM PST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
146 PM PDT Thu Sep 9 2021

.SYNOPSIS...
Hot conditions and a moderate heat risk will continue through this
weekend. Scattered thunderstorms will occur this afternoon across
the deserts, mountains and eastern valleys. More isolated
thunderstorms will be possible on Friday. Drier conditions will
develop this weekend into next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 1 PM, thunderstorms were developing across the mountains. 20z
SPC mesoanalysis displays MLCAPE of 1000+ J/kg across the High
Deserts and mountains and 1500 J/kg across the San Diego County
Deserts. DCAPE values of 1400-1600 J/kg are common across these
areas, so strong to locally damaging winds will be possible
through this afternoon. Strong south-southeasterly winds of 30 to
40 kts are occurring at 500 mb so storms that develop across the
mountains will quickly move northwestward into the High Deserts
and eastern valleys. Modest PWAT values of 1.2 to 1.4 inches
combined with a dry subcloud layer will lower the flash flood
potential, unless a storm becomes anchored over a convergence zone
or numerous thunderstorms train over the same area. Thunderstorm
activity will continue through 01z Friday but will quickly
diminish around sunset.

Moisture will decrease slightly for Friday. Isolated thunderstorms
will again be possible through the afternoon and early evening but
will generally remain confined to the mountains and the deserts.
Much drier conditions will develop on Saturday and continue
through next week.

The ridge of high pressure centered over the Four Corners region
will slowly drift southeastward and weaken this weekend.
Persistent heat that has impacted Southern California this week
will continue this weekend. High temperatures on Friday will cool
by several degrees but will increase again for Saturday across the
mountains and inland valleys. Highs on Saturday and Sunday will
range 6 to 10 degrees above normal and a moderate to locally high
heat risk will be in place. The Heat Advisory has been extended
through Sunday evening to match this temperature trend.

Ensemble guidance begins to diverge early next week. The ECMWF Ens
shows weak longwave troughing to zonal flow, favoring cooler
temperatures while the GEFS displays a weak ridge over Southern
California. Cooling does look likely next week, but timing and
amount of cooling each day will depend on the placement of these
features. There will be significantly drier air in place by
Monday, so fire weather conditions will begin to rapidly increase
through the middle of the week. Elevated fire weather conditions
are expected especially across the mountains and desert slopes.

&&

.AVIATION...
092030Z...Coast...Mostly clear through the early evening with SCT
high clouds AOA 10K FT MSL. Patchy cigs near 1000 ft MSL possible
along the immediate coast, though TAF sites should stay mostly
clear. Patchy low clouds 500-1000 ft MSL will be patchy once again
tonight, with moderate confidence in patchy cigs mainly near
KCRQ/KSAN 10Z-16Z Friday morning.

Valleys/Mountains/Deserts...SCT-BKN clouds 20000 feet MSL today and
tonight. BKN clouds 10000-12000 feet MSL along with scattered TSRA
until around 02Z today, most likely in mountains and deserts. TSRA
bases near 9000 feet MSL with tops to 40000 feet. Gusty outflow
winds and reduced visibility possible VCTY TSRA.

&&

.MARINE...
Breezy winds near 20 kts each afternoon and evening Saturday through
Monday. No hazardous marine conditions are expected through Monday.

&&

.BEACHES...
A long-period south swell will begin to move into the coastal waters
Sunday, peaking Monday and Tuesday. This will produce elevated to
locally high surf, particularly for far northern San Diego County
and Orange County. South facing beaches will see highest surf
heights 6 to 8 feet, with surf of 3-6 feet elsewhere. Strong rip and
longshore currents are likely at all beaches.

&&

.SKYWARN...
Skywarn activation is requested.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 9 PM PDT Sunday for Riverside County
     Mountains-San Bernardino County Mountains-San Bernardino
     and Riverside County Valleys-The Inland Empire-San Diego
     County Mountains-San Diego County Valleys-Santa Ana
     Mountains and Foothills.

PZ...NONE.
&&

PUBLIC...Schenk
AVIATION/MARINE...APR

In the hours before

Special weather statement, Sep 9, 11:40 AM PST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service San Diego CA
1240 PM PDT Thu Sep 9 2021

CAZ055-060-092030-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
1240 PM PDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of San Bernardino
County through 130 PM PDT...

At 1239 PM PDT, Doppler radar was tracking a strong thunderstorm near
Apple Valley, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Victorville, Hesperia, Apple Valley, I-15 Between Victorville And
Barstow, Adelanto, Hwy 173 Between Lake Arrowhead And Hesperia, El
Mirage, Mountain View Acres, Oro Grande and Helendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3442 11706 3433 11725 3466 11752 3478 11723
TIME...MOT...LOC 1939Z 152DEG 17KT 3444 11720

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JMB
Local storm report, Sep 9, 12:44 PM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
144 PM PDT THU SEP 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND GST     20 ENE BIG BEAR CITY    34.38N 116.52W
09/09/2021  M46 MPH          SAN BERNARDINO     CA   MESONET

            MESONET STATION MNLC1 MEANS LAKE.
            THUNDERSTORM WIND OUTFLOW. TEMPERATURE WENT
            FROM 98 TO 77F.

&&

AOT
Local storm report, Sep 9, 12:45 PM PST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT THU SEP 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     2 E ADELANTO            34.58N 117.38W
09/09/2021  M39 MPH          SAN BERNARDINO     CA   AWOS

            AWOS STATION KVCV VICTORVILLE AIRPORT.
            THUNDERSTORM TO THE EAST.

&&

AOT
Local storm report, Sep 9, 1:34 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
234 PM PDT THU SEP 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     DEBRIS FLOW      5 W BIG BEAR LAKE       34.25N 117.02W
09/09/2021                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP CALTRANS REPORTING ROCKS SLIDING ONTO
            HIGHWAY 18 ARCTIC CIRCLE DUE TO
            THUNDERSTORMS CURRENTLY THERE. THIS IS
            LOCATED NEAR THE SHARP WINDING PORTION OF
            THE HIGHWAY.

&&

AOT

The radar

The Santa Ana Mts radar (KSOX), 77 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 flood, 1 debris flow, 1 high wind, 1 heavy rain, 1 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Debris Flow, San Bernardino

When
September 9, 2:15 PM PST
Where
San Bernardino County, 5 mi W of Big Bear Lake to 3.34 mi WSW of Fawnskin
Cause
Heavy Rain
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
34.250, -116.988

A debris flow was reported along Highway 18 due to heavy rain from thunderstorms. Radar estimated rainfall of 1 to 2 inches in 1 hour occurred on the steep slopes at the winding portion of Arctic Circle Highway 18. Rock slides were reported onto the highway. CHP closure on Highway 18.

Lightning, San Bernardino

When
September 9, 2:16 PM PST
Where
San Bernardino County, 0.9 mi SW of Mentone
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
34.060, -117.140

The Department of Highways reported a tree was on fire after being struck by lightning.

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
September 9, 2:20 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Mesonet station SoCal Edison SCE038 Calimesa reported a thunderstorm wind gust to 65 mph. This occurred on Roberts Road.

Flood, Riverside

When
September 9, 3:58 PM PST
Where
Riverside County, 0.69 mi N of Banning Muni Arpt to 1.07 mi NNE of Banning Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.930, -116.850

Flooding reported on Ramsey St on ramp and I-10 East.

Heavy Rain, Riverside

When
September 9, 4:00 PM PST
Where
Riverside County, 2.07 mi S of West Palm Spgs
Reported by
County Official
Coordinates
33.890, -116.680

Riverside County Flood Control reported that Lower Snow Creek received 1.10 inch of rain in 1 hour and 0.39 inch of rain in 15 minutes from a nearby thunderstorm.

Lightning, San Diego

When
September 9, 5:00 PM PST to 9:00 PM PST
Where
San Diego County, La Jolla
Crop damage
$10,000
Reported by
Unknown
Coordinates
32.850, -117.270

Widespread convection across the San Bernardino and Riverside County Mountains as well as coastal San Diego and Orange Counties. Earth Networks lightning strike data provided.

Thunderstorm Wind, San Diego

When
September 10, 2:20 PM PST
Where
San Diego County, 3 mi SSW of Borrego Spgs Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.140, -116.290

Mesonet station NRWSD Narrows Sub (SDGE) reported a wind gust to 50 knots along Highway 78. The temperature also dropped from 101 degrees to 74 degrees F.

Flood, San Diego

When
September 10, 2:30 PM PST
Where
San Diego County, 2.76 mi S of Borrego Spgs Arpt to 2.5 mi S of Borrego Spgs Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
33.140, -116.270

The Department of Highways reported flooding and rocks State Highway Route 78 and Borrego Springs Road.

Dust Storm, San Diego County Deserts

When
September 10, 2:55 PM PST
Where
San Diego County Deserts forecast zone
Reported by
AWOS
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

AOWS station KL08 Borrego Valley Airport reported a 47 mph wind gust. Reduced visibility down to 0.75 mile in blowing dust.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Lightning
A lightning strike that killed, injured or caused damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983570, 983567, 983568, 984069, 984071, 984072, 983566, 983573, 983572.